Virginia, 2013

Winter Weather in Virginia, February 1, 2013

February 1, 2013 · NWS LWX · 7 events in 7 counties and zones

A clipper system moved through the Mid Atlantic in the early morning hours and produced advisory level snowfall in the Baltimore and Washington DC metro areas.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A clipper system moved through the Mid Atlantic in the early morning hours and produced advisory level snowfall in the Baltimore and Washington DC metro areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 1, 3:59 AM EST, 1 hour 1 minute earlier.

Area forecast discussion, Feb 1, 3:59 AM EST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
359 AM EST FRI FEB 1 2013

.SYNOPSIS...

A COLD FRONT WILL PASS THROUGH THE REGION THIS MORNING. BLUSTERY AND
COLD CONDITIONS ARE EXPECTED BEHIND THE COLD FRONT ON FRIDAY. HIGH
PRESSURE WILL BUILD OVERHEAD FRIDAY NIGHT INTO SATURDAY BEFORE LOW
PRESSURE IMPACTS THE AREA SATURDAY NIGHT INTO SUNDAY. A SERIES OF
CLIPPER SYSTEMS MAY IMPACT THE AREA EARLY NEXT WEEK.

&&

.NEAR TERM /TODAY/...

IT'S BEEN A VERY ACTIVE WK OF FCSTG...AND TDA IS NO XCPTN AS A
CLIPPER/CD FNT/UPR SHORT WV TRACKS THRU THE MID ATLC RGN THIS
MRNG. WE HV ISSUED AN ADVSRY FM 4 AM-10 AM FOR THE MAJORITY OF THE
DC-BALT COMMUTING AREAS FOR UP TO 1" OF SNOW. GFS/NAM DON'T SEEM
TO HV THE BEST HNDLS ON WHAT IS HAPPENING - EVEN AT LWB...WHERE IT
IS CURRENTLY 2SM -SN...GFS ONLY GIVING CHC POPS.

FLURRIES HV RECENTLY BEGUN AT SHD AND W99.

HRRR SEEMS TO HV A BETTER HANDLE ON WHAT SHOULD OCCUR. SHORT WV
OVR ERN W.V. WL BE MOVG E OF THE MTNS B4 SUNRISE..SPREADING LGT
SNOW ACROSS MUCH OF THE FCST AREA. EKN IS REPORTING 1SM -SN. BLV
THIS SNOW WL MAKE IT OVR THE MTNS IN THE NEXT 2 HRS...SPREADING
INTO THE I-95 CORRIDOR B4 SUNRISE. BLV SNOW WL BE FALLING DURG THE
MRNG COMMUTE TIME...TEMPS AND ROAD SFCS ARE BLO FRZG...HENCE WHAT
FALLS HAS THE PTNL TO ACCUUMULATE. LIQUID QPF'S WL BE LOW...AND
THIS WL BE A FAST MOVR...MOST LKLY DONE BY 10 AM XCPT PSBLY ALONG
THE BAY. HV USED THE "1" AT MRNG COMMUTE TIME" POLICY TO ISSUE THE
ADVSRY - IT'S PSBL SOME OF THE ADVSRY WON'T EVEN REACH 1"...
ESPECIALLY CLOSER TO BALT...BUT THINK THERE WL BE SNOW IN THE AIR
DURG THE COMMUTE/WHITENING OF THE GRND...SO FEEL ADVSRY IS PRUDENT.

IN THE UPSLOPE AREAS SVRL MORE INCHES ARE XPCTD TDA SO ADVSRY RMNS
IN EFFECT. THIS SHOULD TAPER OFF BY SUNSET.

HIGHS TDA GNRLY IN LM30S...COLDER W OF THE BLUE RDG. WINDS WL BE
INCRSG FM THE NW AFTR THE SHORT WV PASSES THRU THE RGN.

&&

.SHORT TERM /TONIGHT/...

AND NTGT SHOULD BE QUIETER AS HIGH PRES BLDS INTO THE RGN.
MAJORITY OF THE NGT SHOULD BE CLR...INCRSG CLDS LATE. LOWS MAINLY
IN THE TEENS...ALTHO L20S IN THE CITIES...SINGLE DIGITS IN THE
HIGHLANDS.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...

AND UPPER TROUGH WILL REMAIN DRAPED ACROSS THE ERN CONUS INTO NEXT
WEEK WITH A SERIES OF SHORTWAVES STARTING LATE SATURDAY.

SATURDAY...1030MB SFC HIGH SHIFTS EAST OF THE CWA BY THE MID
MORNING...WITH RETURN FLOW PROVIDING MOISTURE TO A QUITE DRY AIRMASS
/MORNING DEWPOINTS WILL BE NEAR ZERO/. MID LEVEL CLOUDS WILL QUICKLY
THICKEN THROUGH THE MORNING HOURS. SNOW ONSET FOR THE POTOMAC
HIGHLANDS LOOKS TO BE LATE MORNING...WITH LIGHT TO LOCALLY MODERATE
SNOW SPILLING EAST OF THERE TO THE BLUE RIDGE THROUGH THE LATE
AFTERNOON.

SATURDAY NIGHT...MID LEVEL TROUGH AXIS SHIFTS EAST ACROSS THE MID
ATLANTIC. LIFT FROM PVA LOOKS TO SET OFF SNOW ACROSS THE CWA.
INCREASED POPS...BUT LEFT AREAS EAST OF THE ALLEGHENY FRONT /INCL
THE BALT-WASH METRO/ IN THE UPPER CHANCE RANGE. DAY SHIFT WILL NEED
TO ASSESS WHERE LIKELIES ARE BEST SUITED. AS OF NOW THIS LOOKS TO BE
ANOTHER QUICK HITTING DUSTING.

SUNDAY...UPR TROUGH PERSISTS WITH CHANCES FOR SNOW SHOWERS ACROSS
THE AREA. ANOTHER DUSTING FROM THOSE SHOWERS...MELTING QUICKLY AS
TEMPS LOOK TO BE IN THE UPR 30S TO LOW 40S /BUT TEMPERATURE WOULD
DROP QUICKLY UNDER ANY ACTIVITY/.

SUNDAY NIGHT...DOWNSLOPING FLOW AND LACK OF DIURNAL HEATING LOOKS TO
END SNOW CHANCES AT SUNSET WHICH IS GOOD FOR THOSE PLANNING TO
TRAVEL FOR EVENING ACTIVITIES. GUSTY NW WINDS OF 35 TO 40 MPH
THROUGH THE NIGHT.

ACTIVE WINTER PATTERN UNDER A LARGE SCALE UPPER TROUGH CONTINUES
LATE MONDAY THROUGH WEDNESDAY FROM A PAIR OF SHORTWAVE TROUGHS.
TEMPERATURES LOOK NEAR NORMAL STARTING MONDAY NIGHT /COLD DAY ON
MONDAY BEHIND THE COLD FRONT/. WITH PRECIP CHANCES MONDAY NIGHT INTO
WEDNESDAY MORNING THERE LOOKS TO BE A RAIN/SNOW LINE ACROSS THE CWA
THAT WILL FLUCTUATE DEPENDING ON TIME OF DAY /FARTHER NORTH DURING
DAY THAN NIGHT/. THESE DETAILS WILL COME TOGETHER OVER TIME. AS OF
NOW A SIMPLE WEATHER TYPE TOOL WAS RUN BASED OFF THE GFS AND SFC
TEMPS.

HIGH PRESSURE WEDNESDAY NIGHT THROUGH THE REST OF THE WORK WEEK.

&&

.AVIATION /08Z FRIDAY THROUGH TUESDAY/...

SNSH SHOULD BRK OUT AT THE AIRPORTS B4 10Z. CIGS WL PRBLY STAY ABV
010...AND INCRS AFTR 15Z. VSBYS ARE THE GREATER CONCERN...XCTD TO
DROP ONCE SNOW BEGINS..PSBLY INTO IFR RANGE. AGN THERE SHOULD BE A
RAPID IMRVMNT AFTR 15Z AS SHORT WV EXITS ONTO THE CST. THEN NW
WINDS KICK IN FOR THE RMDR OF DAYLGT HRS...PREDOMINANTLY 15-25 KT
W/ HIGHER GUSTS. HIGH PRES BUILDS IN TNGT...NO PROBS.

MID LEVEL CIGS DEVELOP SATURDAY MORNING WITH SWLY FLOW INCREASING
THROUGH THE DAY. SNOW BY THE EVENING AHEAD OF A COLD FRONT. SNOW
SHOWERS SUNDAY IN UNSTABLE AIRMASS...ENDING BY SUNSET. GUSTY NW
WINDS AROUND 30 KT BEHIND A COLD FRONT SUNDAY NIGHT. ACTIVE WINTER
WEATHER PATTERN THEN MONDAY NIGHT INTO WEDNESDAY MORNING.

&&

.MARINE...

GUSTY WINDS EXPECTED BEHIND A COLD FRONT TDA. A GALE WARNING REMAINS
IN EFFECT.

SCA CONDITIONS ARE EXPECTED TO LINGER INTO FRIDAY EVENING.

RETURN SWLY FLOW SATURDAY WITH SNOW DEVELOPING THROUGH THE EVENING.
SLY CHANNELING MAY REQUIRE AN SCA SATURDAY NIGHT...THEN ANOTHER SCA
POSSIBLE IN WLY FLOW SUNDAY WITH SNOW SHOWERS...THEN STRONG NWLY
FLOW SUNDAY NIGHT WILL APPROACH GALE GUSTS. ACTIVE WINTER WEATHER
PATTERN THEN MONDAY NIGHT INTO WEDNESDAY MORNING.

&&

.HYDROLOGY...

HYDROGRAPH SHOWS SHEN RVR AT MILLVILLE AS HVG CRESTED JUST BLO FLD
STAGE. SPOKE W/ RFD. THEY STILL XPCT IT TO CLIMB HIGHER. CACAPON
RVR AT GREAT CACAPON AND MONOCACY RVR AT FREDERICK MD STILL IN
FLD. PTMC RVR AT PT OF ROCKS FCSTD TO REACH FLD STAGE TNGT.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...WINTER WEATHER ADVISORY UNTIL 10 AM EST THIS MORNING FOR
     DCZ001.
MD...WINTER WEATHER ADVISORY UNTIL 10 AM EST THIS MORNING FOR
     MDZ009>011-013-014-016.
     WINTER WEATHER ADVISORY UNTIL 6 PM EST THIS EVENING FOR MDZ501.
VA...WINTER WEATHER ADVISORY UNTIL 10 AM EST THIS MORNING FOR
     VAZ042-052>056-501-502.
     WINTER WEATHER ADVISORY UNTIL 6 PM EST THIS EVENING FOR VAZ503.
WV...WINTER WEATHER ADVISORY UNTIL 6 PM EST THIS EVENING FOR WVZ501-
     503-505.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EST EARLY THIS MORNING FOR
     ANZ530>543.
     SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO MIDNIGHT EST
     TONIGHT FOR ANZ535-536-538-542.
     GALE WARNING FROM 6 AM THIS MORNING TO 6 PM EST THIS EVENING
     FOR ANZ530>543.
     SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO 6 AM EST
     SATURDAY FOR ANZ530>534-537-539>541-543.

&&

PRODUCTS...WOODY!/BAJ
Hazardous weather outlook, Feb 1, 2:06 AM EST, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
206 AM EST FRI FEB 1 2013

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
021015-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
206 AM EST FRI FEB 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT AND TODAY

A WINTER WEATHER ADVISORY FOR SNOW IS IN EFFECT FOR PORTIONS OF
THE GREATER BALTIMORE-WASHINGTON METRO AREA FROM 4 AM TO 10 AM.
PLEASE SEE /WBCWSWLWX/ FOR FURTHER DETAILS.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE MARYLAND PORTION OF
THE CHESAPEAKE BAY AND TIDAL POTOMAC RIVER OVERNIGHT.

A GALE WARNING IS IN EFFECT FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY AND TIDAL POTOMAC RIVER FRIDAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

FRESHWATER FROM THE POTOMAC RIVER MAY CAUSE MINOR COASTAL
FLOODING ALONG THE UPPER TIDAL POTOMAC RIVER NEAR WASHINGTON DC
LATE FRIDAY THROUGH SATURDAY EVENING.

LIGHT SNOWFALL ACCUMULATIONS ARE POSSIBLE ACROSS THE AREA SATURDAY
NIGHT THROUGH SUNDAY.

A SMALL CRAFT ADVISORY WILL LIKELY BE NEEDED SATURDAY THROUGH
SUNDAY FOR THE WATERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. SNOWFALL
REPORTS WOULD BE APPRECIATED.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-021015-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
206 AM EST FRI FEB 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT AND TODAY

A WINTER WEATHER ADVISORY FOR SNOW IS IN EFFECT FOR PORTIONS OF
THE GREATER BALTIMORE-WASHINGTON METRO AREA FROM 4 AM TO 10 AM.
A WINTER WEATHER ADVISORY IS IN EFFECT THROUGH TODAY FOR
LOCATIONS WEST OF THE ALLEGHENY FRONT.

MULTIPLE RIVER FLOOD WARNINGS ARE PRESENTLY IN EFFECT. DETAILS CAN
BE FOUND ON THE NWS ADVANCED HYDROLOGIC PREDICTION SERVICE
WEBSITE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

LIGHT SNOWFALL ACCUMULATIONS ARE POSSIBLE ACROSS THE OUTLOOK AREA
SATURDAY NIGHT AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. SNOWFALL
REPORTS WOULD BE APPRECIATED.

JACKSON

In the hours before

Special weather statement, Feb 1, 4:53 AM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
453 AM EST FRI FEB 1 2013

MDZ003-004-VAZ025>031-036>040-050-051-501-502-504-WVZ050-052-053-
055-506-011300-
WASHINGTON-FREDERICK MD-AUGUSTA-ROCKINGHAM-SHENANDOAH-
FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-ALBEMARLE-GREENE-MADISON-
RAPPAHANNOCK-ORANGE-CULPEPER-NORTHERN FAUQUIER-SOUTHERN FAUQUIER-
EASTERN HIGHLAND-HAMPSHIRE-BERKELEY-JEFFERSON-HARDY-
EASTERN PENDLETON-
INCLUDING THE CITIES OF...HAGERSTOWN...FREDERICK...STAUNTON...
WAYNESBORO...HARRISONBURG...WINCHESTER...FRONT ROYAL...
CHARLOTTESVILLE...WASHINGTON...CULPEPER...WARRENTON...MONTEREY...
MARTINSBURG...CHARLES TOWN...MOOREFIELD...FRANKLIN
453 AM EST FRI FEB 1 2013

...MODERATE BANDS OF SNOW THROUGH THE MIDDLE MORNING HOURS...

BANDS OF MODERATE SNOW WILL CONTINUE TO MOVE EAST ACROSS THE
SHENANDOAH VALLEY...BLUE RIDGE MOUNTAINS...TO THE VIRGINIA
PIEDMONT...ALONG WITH WEST-CENTRAL MARYLAND THROUGH THE MID
MORNING HOURS. EXPECT VISIBILITIES LOCALLY AROUND HALF A MILE WITH
SNOWFALL UP TO AN INCH. PLEASE TAKE EXTRA CAUTION IN THE MORNING
COMMUTE ACROSS THESE AREAS.

JACKSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter weather. Local standard time, as filed.

Winter Weather, Loudoun

When
February 1, 5:00 AM EST to 9:00 AM EST
Where
Loudoun forecast zone
Reported by
CoCoRaHS

Snowfall amounts of one to two inches were reported in Ashburn during the morning rush hour.

Winter Weather, Arlington

When
February 1, 5:00 AM EST to 9:00 AM EST
Where
Arlington forecast zone
Reported by
ASOS
Coordinates
38.855, -77.106 (the zone’s center; the record gives no point)

Snowfall amounts of around an inch were reported at Reagan National and at surrounding locations during the morning rush hour.

Winter Weather, Fairfax

When
February 1, 5:00 AM EST to 9:00 AM EST
Where
Fairfax forecast zone
Reported by
NWS Employee
Coordinates
38.841, -77.291 (the zone’s center; the record gives no point)

Snowfall amounts of around an inch were reported at Herndon during the morning rush hour.

Winter Weather, Northern Fauquier

When
February 1, 5:00 AM EST to 9:00 AM EST
Where
Northern Fauquier forecast zone
Reported by
CoCoRaHS
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

Snowfall amounts of around an inch were reported at surrounding locations during the morning rush hour.

Winter Weather, Southern Fauquier

When
February 1, 5:00 AM EST to 9:00 AM EST
Where
Southern Fauquier forecast zone
Reported by
CoCoRaHS
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

Snowfall amounts of around an inch were reported at surrounding locations during the morning rush hour.

Winter Weather, Stafford

When
February 1, 5:00 AM EST to 9:00 AM EST
Where
Stafford forecast zone
Reported by
CoCoRaHS
Coordinates
38.421, -77.457 (the zone’s center; the record gives no point)

Snowfall amounts of around an inch were reported at surrounding locations during the morning rush hour.

Winter Weather, Spotsylvania

When
February 1, 5:00 AM EST to 9:00 AM EST
Where
Spotsylvania forecast zone
Reported by
CoCoRaHS
Coordinates
38.244, -77.558 (the zone’s center; the record gives no point)

Snowfall amounts of around an inch were reported at surrounding locations during the morning rush hour.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2013Every state in 2013This day in weather historyWarnings in Virginia, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 435678, 435679, 435680, 435681, 435682, 435683, 435684.